Metoprolol Succinate and Lopressor for Class IIB HFrEF

My cardiologist started me on very low doeses of both of these meds over the last six months as we began testing to determine if I was a candidate for CRT-P.  I understand that the meds are primarily preventative in my case but that they are still important.  I've been told that I will need to continue them even after CRT-P placement on May 1.  My issues are the side effects are really interferring with my personal quality of life - such as: weight gain, struggling to hike uphills, lack of overall energy and at times feeling very emotionally fragile (like wanting to cry at anything "sad".   Granted my energy wasn't the best prior to the meds (thus the start of this journey), but my weight was stable, my  cardio ability was much, much better and I did not feel as emotionally labile.  I Just went for a 3 mile hike this morning - there were some rolling hills and I felt like a febile 95yo struggling to get my breath.  Never, ever felt this way before - yuck!!  

Am I imagining all this?  Yes, I've read the side effect profiles of both drugs, but are there ways for me to learn to live more amicably with the meds?  Also is there any way that anyone has discovered to get rid of the weight gain from the Metoprolol?    Appreciate any thoughts or ideas others are willing to share.


5 Comments

talk to your doctor

by Tracey_E - 2024-03-13 17:48:19

Definitely not imagining it! They may be able to switch you to something else.

spironolactone??

by USMC-Pacer - 2024-03-13 20:40:35

Are you by chance on the above drug too? I was on that for a month and it drove my emotions crazy and caused me gynocomastia. My urologist flipped his lid too as I am already being treated for hypogonadism and this crap kills your testosterone! I was switched over to eplerenone.. much better.. rant off :)

Aside from that, I am on Entresto and Carvedilol and no longer have any side effects. If I'm not mistaken, I think Entresto is the newish goto for HF. Maybe ask your DOC about them. They start you at a low dose and titrate you up based on your tolerance. 

talk to your doctor

by Julros - 2024-03-14 12:40:30

I am surprised your are on both. Lopressor is metroprolol tartrate and normally prescribed for BP control. Usual treatment for heart failure is a beta blocker, like metroprolol succinate or carvedilol, and and ACE inhibitor like lisinopril, or an ARB, like valsartan. Entresto may be used instead of an ACE I or ARB. Sprironolactone or eplerenone is also typical. 

 

Tracey_E and USMC- Pacer

by Andiek11 - 2024-03-14 13:00:02

Thanks to you both for your feedback.  USMC-Pacer, I'm not on any other meds of any type and want to do what I can to get off these two meds - which I've already been told is most unlikely.  It was a medication that damaged my heart o begin with, so I've a healthy caution about all medications for any reason.  

To be honest I'm a bit hesitant about asking to change the meds, because the cardiologist and research that I've done all say the these two drugs are the best for my situation.  There are other options but none have been shown to be as effective in helping to prevent disease progression even when CRT-P placed.  So I'm in this love-hate realtionship and trying my best to make it work.  (Yep, overthinking again.... )

 

 

Julros ...

by Andiek11 - 2024-03-14 13:05:30

I'm on Metoprolol Succinate not tartrate.  And you're right they are not for BP issues, but they help the heart muscle and blood vessles to relax so they don't work so hard.  They also dampen the effect of adrenaline on the heart.  I'm dealing w/ LBBB and the associated ventricular dysynchrony, so heart is already working overtime because of a reduced EF.  (hope I'm getting the lingo correct..*haha*) 

You know you're wired when...

You’re officially battery-operated.

Member Quotes

You'll come to peace with it in time.